Indiana, 2016Blizzard in Indiana, February 24 to 25, 2016
February 24 to 25, 2016 · NWS LOT · 4 events in 4 counties and zones
The highest snowfall amounts and impacts were observed in Lake and Porter counties in northwest Indiana, where several locations saw over one foot of snow. This combined with winds gusting in excess of 40 mph created near zero visibility at times, and let to motorists being stranded and requiring rescue.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The highest snowfall amounts and impacts were observed in Lake and Porter counties in northwest Indiana, where several locations saw over one foot of snow. This combined with winds gusting in excess of 40 mph created near zero visibility at times, and let to motorists being stranded and requiring rescue.
Some of the highest snowfall reports include: 15.5 inches near Hobart (Lake); 15.0 inches near Lakes of the Four Seasons (Porter); 10.5 inches near Rensselaer (Jasper); and 8.0 inches near Lake Village (Newton).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 24, 12:10 PM CST, 46 minutes earlier.
Area forecast discussion, Feb 24, 12:10 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1210 PM CST WED FEB 24 2016
.UPDATE...
908 AM CST
BAND OF HEAVY SNOW HAS MOVED INTO SOUTHERN COOK COUNTY THIS MORNING
AND STRETCHES SOUTHWEST TO NEAR PONTIAC WHERE VISIBILITY HAS DROPPED
ANYWHERE FROM 3/4 OF A MILE TO LESS THAN A QUARTER MILE. PIVOT POINT
OF THE DEFORMATION ZONE CAN BE SEEN NEAR LINCOLN IL AND HAVE NOTICED
SOME MODEST WEAKENING ALONG THE LEADING EDGE OF THE F-GEN SNOW BAND
AS IT SWINGS NORTHWEST ACROSS THE CHICAGO METRO AREA AND ENCOUNTERS
DRIER LOW/MID LEVEL AIR. MID LEVEL F-GEN PROGGED TO REMAIN STRONG
OVER NEXT FEW HOURS THOUGH SO SHOULD BE ABLE TO OVERCOME THE DRY
AIR AND SEE A LITTLE MORE ADVANCEMENT OF THE SNOW ACROSS THE METRO.
INCREASED SNOW TOTALS SLIGHTLY WHERE THE AXIS OF HEAVIEST SNOW IS
CURRENTLY FALLING BUT OTHERWISE NO SIGNIFICANT CHANGES AND IT
STILL APPEARS A LARGE GRADIENT IN SNOWFALL WILL OCCUR NW-SE
ACROSS THE CHICAGO METRO.
&&
.SHORT TERM...
345 AM CST
THROUGH THURSDAY...
APOLOGIZE FOR RUNNING A LITTLE LATE THIS MORNING...VERY BUSY
SHIFT AS YOU CAN IMAGINE.
OVERALL THINKING FROM PREVIOUS FORECASTS LARGELY UNCHANGED. HAVE
OPTED TO UPGRADE PORTIONS OF EAST CENTRAL ILLINOIS INTO NORTHWEST
INDIANA TO A BLIZZARD WARNING...AS CONFIDENCE HAS GROWN REGARDING
THE LONGEST DURATION PLACEMENT OF THE MOST INTENSE SNOW BAND.
STILL APPEARS THERE WILL BE A VERY SHARP CUT OFF TO THE SNOW ON
THE WESTERN FLANKS...WITH POTENTIALLY UP TO A 10 INCH OR MORE
GRADIENT FROM FAR SE COOK TO FAR NW COOK COUNTY.
STILL ANTICIPATE CHARACTER OF THE SNOW TO BE HEAVY...WET...AND
NOT PARTICULARLY BLOWABLE...HOWEVER THE FALLING SNOW ALONE IN THE
HEAVIEST BAND(S) SHOULD HAVE NO PROBLEM KNOCKING VISIBILITIES TO
ONE QUARTER MILE. WINDS WILL INCREASE TO 25 TO 35 MPH WITH
FREQUENT GUST TO 45 MPH WHICH SHOULD RESULT IN WIND WHIPPED SNOW
CAUSING WHITE OUT CONDITIONS. WINDS WILL BE EVEN STRONGER NEAR
LAKE MICHIGAN WHERE GUSTS OF 50 TO 60 MPH ARE POSSIBLE. JUST TO
THE NORTHWEST OF THE BLIZZARD WARNING...PERIODIC WHITE AND
BLIZZARD CONDITIONS ARE POSSIBLE...THOUGH CONFIDENCE IS NOT AS
HIGH AND SNOWFALL GRADIENT SHOULD BE LARGER...SO OPTED TO MAKE NO
CHANGES TO REMAINDER OF THE INHERITED HEADLINES. CONDITIONS WILL
IMPROVE FROM WEST TO EAST THIS EVENING...THOUGH SOME LAKE
ENHANCEMENT TO THE SNOW COULD KEEP INTENSITY UP INTO THE NIGHT
OVER NORTHWEST INDIANA.
GIVEN THE LIKELIHOOD OF MESOSCALE BANDING...IT IS QUITE POSSIBLE
SNOWFALL TOTALS WILL NEED TO BE TWEAKED SOME DURING THE EVENT.
HOWEVER...FAIRLY GOOD AGREEMENT IN THE AVAILABLE SUITE OF HIRES
MESOSCALE MODELS HAS ADDED SOME DEGREE OF CONFIDENCE TO THE
FORECAST STORM TOTAL SNOWFALL MAP. GENERALLY LOOKING FOR A SWATH
OF 6 TO 14 INCHES OF SNOW FROM FORD/IROQUOIS COUNTIES NORTHEAST
ACROSS NORTHWEST INDIANA. MULTIPLE MODELS SUGGEST THE PIVOT POINT
FOR THE DEFORMATION BAND WILL BE OVER EXTREME NORTHWEST
INDIANA...WHICH WHEN COMBINED WITH SOME POSSIBLE MINOR LAKE
ENHANCEMENT COULD RESULT IN MAX SNOWFALL TOTALS APPROACHING A FOOT
AND A HALF IN SOME ISOLATED LOCATIONS BY LATE TONIGHT.
IZZI
&&
.LONG TERM...
409 AM CST
THURSDAY NIGHT THROUGH TUESDAY...
FOR THE LONGER TERM FORECAST PERIOD...THE MAIN CONCERN WILL BE
LINGERING IMPACTS FROM THE LATE SEASON WINTER STORM.
BY THURSDAY EVENING...THE MAIN SFC LOW WILL MOVE MOVE THROUGH
SOUTHERN QUEBEC WHILE HIGH PRESSURE BUILDS ACROSS THE NORTHERN AND
CENTRAL PLAINS. A RELATIVELY STRONG NORTHERLY PRESSURE GRADIENT
WILL PERSIST ACROSS THE REGION ALONG WITH STRONG PRESSURE RISES AS
THE LOW PULLS OFF TO THE NORTHEAST AND HIGH PRESSURE BUILDS IN FROM
THE WEST. STRONG...GUSTY NORTH WINDS WILL PERSIST THROUGH THE NIGHT
WITH GUSTS UP TO 30 MPH. WINDS SHOULD BEGIN TO BACK TO NWLY AND
DIMINISH TO 10 TO 15 MPH BY AROUND DAYBREAK FRIDAY MORNING.
RELATIVELY QUIET CONDITIONS WILL PREVAIL FOR FRIDAY AND THROUGH THE
WEEKEND. A RAPID WARMING TREND WILL COMMENCE ON FRIDAY WITH HIGHS
REBOUNDING BACK INTO THE LOWER TO MIDDLE 30S. BY SATURDAY...HIGHS
IN THE UPPER 40S TO AROUND 50 ARE EXPECTED AND BY SUNDAY...STRONG
WARM ADVECTION BETWEEN HIGH PRESSURE PARKED OVER THE NRN GULF COAST
AND LOW PRESSURE TRACKING ACROSS THE NRN PLAINS. HIGHS ON SUNDAY
ARE EXPECTED TO BE IN THE LOWER TO MIDDLE 50S.
THE NEXT CHANCE FOR PCPN WILL NOT BE UNTIL BE UNTIL SUNDAY AFTERNOON
AND EVENING IN AN ZONE OF BROAD WEAK WARM ADVECTION IN ADVANCE TO
THE SFC LOW AS IT PASSES THROUGH SRN WISCONSIN. GIVEN THE
UNSEASONABLY HIGH TEMPERATURES THROUGH THE DAY AND INTO THE
EVENING...ANY PCPN SHOULD BE ALL LIQUID...THOUGH IT COULD TAPER OFF
AS A RAIN/SNOW MIX OR SOME LIGHT SNOW BY MONDAY MORNING. LITTLE OR
NO SNOW ACCUMULATION IS LIKELY WITH THIS SYSTEM. TEMPERATURES
SHOULD REMAIN WELL ABOVE NORMAL INTO EARLY NEXT WEEK AS SFC HIGH
PRESSURE BUILDS IN BEHIND THE EXITING LOW WHILE WEAK RIDGING ALSO
BUILDS ALOFT.
KREIN
&&
.AVIATION...
FOR THE 18Z TAFS...
SNOW TO IMPACT MOST OF THE TERMINALS THIS AFTERNOON AND
EVENING...WITH REDUCED VIS/CEILINGS UNDER THE HEAVIER SNOW.
SNOW IMPACTING ALL OF THE TERMINALS AT THIS TIME EXCEPT THE RFD
TERMINAL...WITH THIS TO PERSIST THIS AFTERNOON INTO THE EARLY
EVENING. LIGHT SNOW HAS REACHED ORD/DPA TERMINALS WITH A TREND
TOWARDS MORE LIGHT TO MODERATE SNOW EXPECTED HERE IN THE NEAR
TERM. MEANWHILE...MODERATE TO HEAVY SNOW IS PERSISTING ACROSS
MDW/GYY TERMINALS...AND IS ALSO EXPECTED TO CONTINUE THIS
AFTERNOON. HAVE MAINTAINED THE SAME TREND WITH THE 18Z TAF
ISSUANCE...MAKING ONLY MINOR ADJUSTMENTS/CHANGES. DO HAVE LOWER
CONFIDENCE WITH REGARDS TO THE END TIME...BUT DID KEEP THE SAME
IDEA OF AT LEAST SOME LIGHT SNOW CONTINUING THIS EVENING.
HOWEVER...SOME SHORT TERM GUIDANCE IS INDICATING THE POSSIBILITY
FOR AN EARLIER END TIME. WILL CONTINUE TO MONITOR THAT
POTENTIAL...AND MAKE ADJUSTMENTS AS NEEDED. NORTH NORTHEAST WIND
GUSTING TO 39KT STILL LIKELY THIS AFTERNOON...SLOWLY BECOMING
NORTH AND THEN NORTH NORTHWEST LATE THIS AFTERNOON AND EARLY
EVENING.
RODRIGUEZ
&&
.MARINE...
409 AM CST
A DEEPENING LOW PRESSURE SYSTEM TRACKING THROUGH THE LOWER OHIO
VALLEY EARLY THIS MORNING WILL CONTINUE TO DEEPEN AS IT REACHES THE
EASTERN GREAT LAKES BY LATE THIS AFTERNOON. THE LATEST EXPECTED
STORM TRACK IS A LITTLE WEST OF THE PREVIOUS FORECASTS AND AN EVEN
STRONGER NORTHERLY PRESSURE GRADIENT IS EXPECTED TO DEVELOP OVER
LAKE MICHIGAN. WHEN COMBINED WITH STRONG PRESSURE FALLS IN ADVANCE
OF THE LOW LATER THIS MORNING AND THEN STRONG PRESSURE RISES LATER
THIS EVENING AS THE LOW LIFTS OFF TO THE NORTHEAST...EXPECT A PERIOD
OF STORM FORCE WINDS...MAINLY FOR THE SOUTHERN PORTIONS OF THE LAKE
AND THE NEARSHORE WATERS OF ILLINOIS AND INDIANA...WHERE THE
GRADIENT WILL BE STRONGEST. THE SOUTHERN OPEN WATERS AND THE
INDIANA NEARSHORE WATERS COULD SEE STORM FORCE WINDS AS HIGH AS 55
KT WHILE THE ILLINOIS NEARSHORE WATERS WILL LIKELY BE SLIGHTLY
LOWER...AT 50 KT. THE EXTENDED PERIOD OF VERY STRONG NORTH WINDS
WILL DRIVE WAVES UP TO 20 TO 25 FT OVER THE SOUTH END OF THE LAKE.
STORM FORCE WINDS SHOULD DIMINISH BY LATE TONIGHT...AND A PERIOD OF
GALES OF 35-45 KT SHOULD THEN PERSIST OVER THE SRN PORTIONS OF THE
LAKE INTO THURSDAY EARLY THURSDAY EVENING AND LATE THURSDAY NIGHT
FOR THE NORTHERN PORTIONS OF THE LAKE. WINDS AND WAVES SHOULD
DIMINISH CONSIDERABLE FRIDAY AND FRIDAY NIGHT AS HIGH PRESSURE BUILDS
ACROSS THE LAKE. AS THE HIGH MOVES OFF TO THE EAST AND LOW PRESSURE
DROPS INTO THE NORTHERN PLAINS...A STRENGTHENING SWLY GRADIENT WILL
SET UP WITH WINDS RISING BACK TO ARND 30 KT FOR FRIDAY NIGHT AND
SATURDAY. WHILE ANOTHER ROUND OF GALES IS NOT EXPECTED...A SMALL
CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE BRISK SWLY WINDS FOR
THE NEARSHORE WATERS.
KREIN
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ014-ILZ022 UNTIL 4 AM THURSDAY.
LAKESHORE FLOOD WARNING...ILZ014 UNTIL 4 AM THURSDAY.
BLIZZARD WARNING...ILZ023-ILZ033-ILZ039 UNTIL 9 PM WEDNESDAY.
WINTER STORM WARNING...ILZ032 UNTIL 10 PM WEDNESDAY.
WINTER WEATHER ADVISORY...ILZ006-ILZ013-ILZ020-ILZ021 UNTIL 4 AM
THURSDAY.
IN...BLIZZARD WARNING...INZ001-INZ002 UNTIL MIDNIGHT THURSDAY.
LAKESHORE FLOOD WARNING...INZ001-INZ002 UNTIL 10 AM THURSDAY.
BLIZZARD WARNING...INZ010-INZ011-INZ019 UNTIL 9 PM WEDNESDAY.
LM...GALE WARNING...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-
LMZ779 UNTIL NOON WEDNESDAY.
STORM WARNING...ILLINOIS NEARSHORE WATERS UNTIL 9 PM WEDNESDAY.
STORM WARNING...LMZ743-LMZ744-LMZ745-LMZ777-LMZ779 UNTIL 6 AM
THURSDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Feb 24, 10:00 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1000 AM CST WED FEB 24 2016
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
251600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1000 AM CST WED FEB 24 2016 /1100 AM EST WED FEB 24 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
HEAVY...WET...ACCUMULATING SNOW IS LIKELY TODAY AND
TONIGHT...ESPECIALLY ALONG AND EAST OF INTERSTATE 55 AND OVER
NORTHWEST INDIANA.
STRONG NORTH WINDS WILL CONTINUE THROUGH TONIGHT. GUSTS TO 45 MPH
ARE POSSIBLE...ESPECIALLY NEAR THE LAKE. THIS COULD RESULT IN NEAR
ZERO VISIBILITY AT TIMES...AND MINOR LAKESHORE FLOODING FOR AREAS
ADJACENT TO LAKE MICHIGAN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SNOW REPORTS ARE APPRECIATED.
&&
LMZ740>745-251600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1000 AM CST WED FEB 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
STORM FORCE WINDS ARE EXPECTED TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
GALES ARE EXPECTED TO CONTINUE ACROSS LAKE MICHIGAN THROUGH THURSDAY
NIGHT. CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH
FRIDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-251600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1000 AM CST WED FEB 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
STORM FORCE WINDS ARE EXPECTED TODAY AND TONIGHT FOR THE SOUTHERN
HALF OF LAKE MICHIGAN WHILE GALES WILL OCCUR ACROSS THE NORTHERN
HALF OF THE LAKE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
GALES ARE EXPECTED TO CONTINUE ACROSS LAKE MICHIGAN THROUGH LATE
THURSDAY NIGHT.
&&
BMD
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
In the hours before
Local storm report, Feb 24, 11:55 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1155 AM CST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM SNOW 3 SW MIDWAY AIRPORT 41.75N 87.79W
02/24/2016 M0.7 INCH COOK IL CO-OP OBSERVER
STORM TOTAL SO FAR
&&
WDMLocal storm report, Feb 24, 11:59 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1159 AM CST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM BLIZZARD CHATSWORTH 40.75N 88.29W
02/24/2016 LIVINGSTON IL CO-OP OBSERVER
0730 AM SNOW 6 SE ASHKUM 40.82N 87.87W
02/24/2016 M0.5 INCH IROQUOIS IL COCORAHS
AS OF 730AM.
0855 AM SNOW KENTLAND 40.77N 87.45W
02/24/2016 E1.0 INCH NEWTON IN PUBLIC
0905 AM SNOW MANTENO 41.25N 87.84W
02/24/2016 E1.0 INCH KANKAKEE IL PUBLIC
0910 AM SNOW FOWLER 40.62N 87.32W
02/24/2016 E2.0 INCH BENTON IN EMERGENCY MNGR
0914 AM SNOW BOURBONNAIS 41.16N 87.88W
02/24/2016 E1.0 INCH KANKAKEE IL PUBLIC
0924 AM SNOW PORTAGE 41.59N 87.18W
02/24/2016 M1.5 INCH PORTER IN TRAINED SPOTTER
VISIBILITY DOWN TO HALF A BLOCK.
0950 AM SNOW VALPARAISO 41.48N 87.05W
02/24/2016 M1.0 INCH PORTER IN TRAINED SPOTTER
0952 AM SNOW GRIFFITH 41.52N 87.42W
02/24/2016 E1.5 INCH LAKE IN PUBLIC
0952 AM SNOW ST. JOHN 41.45N 87.48W
02/24/2016 E1.0 INCH LAKE IN PUBLIC
0952 AM SNOW BRADLEY 41.15N 87.86W
02/24/2016 E1.0 INCH KANKAKEE IL PUBLIC
1000 AM SNOW CROWN POINT 41.42N 87.36W
02/24/2016 M2.0 INCH LAKE IN LAW ENFORCEMENT
NEAR WHITE-OUT CONDITIONS IN HEAVY WET SNOW.
1025 AM SNOW SCHERERVILLE 41.49N 87.45W
02/24/2016 M2.5 INCH LAKE IN TRAINED SPOTTER
2.5 INCHES IN LAST 3 HOURS. INTERMITTENT WHITE-OUT
CONDITIONS.
1030 AM SNOW VALPARAISO 41.48N 87.05W
02/24/2016 M1.5 INCH PORTER IN BROADCAST MEDIA
VISIBILITY 1/4 TO 1/2 MILE
1045 AM SNOW CRETE 41.45N 87.62W
02/24/2016 E3.0 INCH WILL IL PUBLIC
CRETE TWP
1117 AM SNOW MIDLOTHIAN 41.63N 87.72W
02/24/2016 E1.0 INCH COOK IL PUBLIC
1149 AM SNOW OHARE AIRPORT 41.98N 87.90W
02/24/2016 M0.0 INCH COOK IL OFFICIAL NWS OBS
TRACE OF SNOW LAST 6 HOURS.
1155 AM SNOW 3 SW MIDWAY AIRPORT 41.75N 87.79W
02/24/2016 M0.7 INCH COOK IL CO-OP OBSERVER
STORM TOTAL SO FAR
1158 AM SNOW ROMEOVILLE 41.65N 88.09W
02/24/2016 M0.0 INCH WILL IL OFFICIAL NWS OBS
TRACE OF SNOW. NWS CHICAGO LAST 6 HOURS.
&&
WDMLocal storm report, Feb 24, 12:01 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1201 PM CST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM SNOW GRANT PARK 41.24N 87.64W
02/24/2016 M4.0 INCH KANKAKEE IL AMATEUR RADIO
1/2 MILE WEST OF INDIANA STATE LINE.
&&
WDMLocal storm report, Feb 24, 12:06 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1206 PM CST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW VALPARAISO 41.48N 87.05W
02/24/2016 M2.3 INCH PORTER IN TRAINED SPOTTER
1 MILE NORTH VALPARAISO UNIVERSITY
&&
WDMLocal storm report, Feb 24, 12:09 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1209 PM CST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM SNOW PORTAGE 41.59N 87.18W
02/24/2016 M4.0 INCH PORTER IN TRAINED SPOTTER
HEAVY WET SNOW.
&&
BMDLocal storm report, Feb 24, 12:36 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1236 PM CST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM SNOW LANSING 41.57N 87.55W
02/24/2016 E2.8 INCH COOK IL PUBLIC
NEAR WHITEOUT CONDITIONS
&&
WDMBlizzard, Lake
- When
- February 24, 12:56 PM CST to February 25, 12:35 AM CST
- Where
- Lake forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
At Gary Airport at 345 pm CST, winds at the AWOS gusted to 62 mph. At 800 pm CST, heavy snow and blowing snow reduced visibility to near zero. State of Emergency was declared for Lake County. Numerous motorists were stranded and needed rescue. There were also numerous power outages across the county. Some of the highest snowfall totals were 15.5 inches 1 mile NNW of Hobart, 14.5 inches 2 miles WSW of Crown Point, and 13.3 inches in Lowell.
Blizzard, Jasper
- When
- February 24, 1:15 PM CST to February 25, 12:55 AM CST
- Where
- Jasper forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.023, -87.116 (the zone’s center; the record gives no point)
At 800 pm CST, near zero visibility was reported due to heavy snow and blowing snow. Many motorists were stranded during the afternoon into the early evening. Highest snowfall totals were 10.5 inches around 2 miles SSW of Rensselaer, and 10.0 inches 1 mile north northwest of DeMotte.
Blizzard, Newton
- When
- February 24, 2:15 PM CST to February 25, 12:55 AM CST
- Where
- Newton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.956, -87.397 (the zone’s center; the record gives no point)
Snow began in Newton County around 515 am CST. However, blizzard impacts were felt around 415 pm CST. At 800 pm CST, near blizzard conditions were seen in Mount Ayr, based on impacts of heavy snow and concurrent blowing snow with near zero visibility reported. State of emergency had been declared for Newton County. Numerous motorists were stranded and needed rescue. There were also many power outages across the county. The highest snow report was 8.0 inches 7 miles SE of Lake Village.
Blizzard, Porter
- When
- February 24, 2:15 PM CST to February 25, 10:00 AM CST
- Where
- Porter forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.509, -87.073 (the zone’s center; the record gives no point)
Snow began around 600 am CST in Porter county. However, blizzard conditions didn't begin until after 200 pm CST. At 810 pm CST in Valparaiso, IN, near blizzard conditions continued with visibility between one quarter mile and zero. Snow drifts were around 2 feet. At 900 pm, near blizzard conditions were reported based on heavy snow and concurrent blowing snow with zero visibility reported. The ramp to southbound I-65 was closed by State Police for a time due to stranded drivers, their cars and trucks stuck in the snow. State of emergency was declared for Porter County around 530 pm CST. Numerous motorists were stranded and needed rescue. Some of the highest snow totals were 15.0 inches reported 2 miles north northeast of Lakes of the Four Seasons, and 13.0 inches 6 miles WSW of Valparaiso.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, February 24, 20163 deaths · 33 injured · $15 million · EF3 · 64 events
- Tornadoes and Hail in Virginia, February 24, 20161 death · 7 injured · $12 million · EF3 · 29 events
- Tornado in Pennsylvania, February 24, 2016$8.0 million · EF2 · 1 event
- Tornadoes and Hail in North Carolina, February 24, 2016$1.2 million · EF2 · 40 events
- Sneakerwave in California, February 24, 20161 death · 4 injured · 1 event
- Flooding and Damaging Winds in Massachusetts, February 24 to 25, 2016$1.0 million · 72 kt wind · 94 events
- Blizzard and Winter Storm in Illinois, February 24, 20161 death · 12 events
- Strong Wind in Florida, February 24, 20161 death · 1 event
- Tornadoes in Florida, February 24, 20161 injured · $1.6 million · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, February 24, 2016$122,000 · EF1 · 20 events
- Strong Wind in New York, February 24 to 25, 2016$550,000 · 10 events
- Tornadoes and Hail in North Carolina, February 24, 2016$106,000 · EF1 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622568, 622569, 622564, 622567.